Alert archive / Georgia / Heat Advisories in 2024

Heat Advisory 21, NWS Tallahassee, FL

August 9, 202416 counties in Florida; 26 counties in Georgia; 5 counties in Alabama

NWS Tallahassee, FL issued this heat advisory at Aug 9, 2024, 1:07 AM CDT for 16 counties in Florida; 26 counties in Georgia; 5 counties in Alabama. It took effect at Aug 9, 2024, 10:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Aug 9, 2024, 1:07 AM CDT (06:07 UTC)
In effect from
Aug 9, 2024, 10:00 AM CDT
Expired
Aug 9, 2024, 6:00 PM CDT
In force
8 hr
Issued by
NWS Tallahassee, FL
All 47 counties

Coffee County, AL, Dale County, AL, Geneva County, AL, Henry County, AL, Houston County, AL, Bay County, FL, Calhoun County, FL, Dixie County, FL, Franklin County, FL, Gadsden County, FL, Gulf County, FL, Holmes County, FL, Jackson County, FL, Jefferson County, FL, Lafayette County, FL, Leon County, FL, Madison County, FL, Taylor County, FL, Wakulla County, FL, Walton County, FL, Washington County, FL, Baker County, GA, Ben Hill County, GA, Berrien County, GA, Brooks County, GA, Calhoun County, GA, Clay County, GA, Colquitt County, GA, Cook County, GA, Decatur County, GA, Dougherty County, GA, Early County, GA, Grady County, GA, Irwin County, GA, Lanier County, GA, Lee County, GA, Lowndes County, GA, Miller County, GA, Mitchell County, GA, Quitman County, GA, Randolph County, GA, Seminole County, GA, Terrell County, GA, Thomas County, GA, Tift County, GA, Turner County, GA, Worth County, GA

The radar

The Tallahassee radar (KTLH), 66 km from the middle of the area, began a volume at 06:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 6.1 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2024-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1835 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2024-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1835 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1303 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

638 
WWUS72 KTAE 090607
NPWTAE

URGENT - WEATHER MESSAGE
National Weather Service Tallahassee FL
107 AM CDT Fri Aug 9 2024

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-091415-
/O.NEW.KTAE.HT.Y.0021.240809T1500Z-240809T2300Z/
Coffee-Dale-Henry-Geneva-Houston-North Walton-Central Walton-
Holmes-Washington-Jackson-Inland Bay-Calhoun-Inland Gulf-Inland
Franklin-Gadsden-Leon-Inland Jefferson-Madison-Liberty-Inland
Wakulla-Inland Taylor-Lafayette-Inland Dixie-South Walton-Coastal
Bay-Coastal Gulf-Coastal Franklin-Coastal Jefferson-Coastal
Wakulla-Coastal Taylor-Coastal Dixie-Quitman-Clay-Randolph-
Calhoun-Terrell-Dougherty-Lee-Worth-Turner-Tift-Ben Hill-Irwin-
Early-Miller-Baker-Mitchell-Colquitt-Cook-Berrien-Seminole-
Decatur-Grady-Thomas-Brooks-Lowndes-Lanier-
Including the cities of Apalachicola, Honeyville, Seminole State
Park, Alpine Heights, Hardin Heights, Callaway, Center Ridge,
Fenholloway, Blackwell Field A/P, Moncrief, Chaires, Bay City,
Springvale Station, Scotts Ferry, Hacoda, Ausmac, Quitman,
Isabella, Cotton, Thomasville, Marysville, Dills, Worth, Yeomans,
Dalkeith, East Albany, Commissary Hill, Ozark, Pelham, Sunsweet,
Fitzgerald, Barneyville, Wire Bridge, Benevolence, Freeport,
Logan Field Municipal A/P, Beachton, Athena, Southport, Cordrays
Mill, Bagby State Park, Pretoria, Mayhaw, Doverel, Williamsburg,
Lockett Crossing, Tilton, Bainbridge, Monticello, Carbur, Capel,
Marianna, Springvale, Spence Airport, Blackwood, Tallahassee,
Ewell, Lovett, Cairo, Pasco, Malone, Port St. Joe, Adams Beach,
Southwest Ga Regional A/P, Wakulla Springs, Newton, Dekle Beach,
Blue Springs, Barker Store, Chula, Capps, Empress, Simsville,
Ashton, Casa Blanco, Festus, Pinetta, Cooktown, Eucheeanna,
Apalachicola Airport, Dawson, Valdosta, Boyd, Grady Co A/P,
Portland, Beamon, Enterprise, Hawkinstown, Gordy, Howell Place,
Ashburn, Alma, Geneva Municipal A/P, Ricks Place, Fish Creek,
Courthouse, Fort Rucker, Mayo, Early Co A/P, Clarks Mill,
Forrester, Cuba, Westwood, Orange Hill, Fairchild, Killearn
Lakes, Fitzgerald Municipal A/P, Medart, Branchville, Holmes
County Airport, Colquitt, Lawrenceville, Horseshoe Beach, Decatur
Co A/P, Graceville, Enterprise Municipal A/P, Argyle, Battens
Crossroads, Pleasant Ridge, Bucell Junction, Midway, Days
Crossroads, Tifton, Ganer, Youngstown, Cook Co A/P, Dillon,
Cherry Lake, Lynn Haven, Abba, Saint Joe Beach, Killearn Estates,
Chattahoochee, Jonesboro, Beacon Hill, Howard Creek, Leesburg,
Hopewell, Bellview, Nashville, Weber, Union, Buckhorn, Frink,
Panacea, Cedar Island, Berrien Co A/P, Fort Gadsden, Sneads,
Bowens Mill, Cottle, Centerville, Overstreet, Creels, Turquoise
Beach, Hilliardville, Donalsonville, Adel, Moores Crossroads,
Shired Island, Mitchell Co A/P, Camilla, Cross City, Sandestin,
Fadette, Jones Crossing, Cobb Crossroads, Leonia, Cross City
Airport, Dill, Perry, Chipley Municipal Airport, Brooks Co A/P,
Oak Grove, Cuthbert, Teeterville, Dickey, Port Leon, Quincy,
Magnolia Beach, Ashford, Bennett, Cooks Hammock, Richter
Crossroads, Fort Gaines, Poplar Head, Moultrie Municipal A/P,
Browntown, Cottonwood, Sylvester, Douglasville, Saint Marks,
Maclay State Gardens, Hanson, Valdosta Regional Airport, Point
Washington, Turner City, Albany, Abbeville Municipal A/P, Santa
Clara, Mabson, Browns Crossroads, Davis Park, Headland, High
Bluff, Beverly, Bonifay, Wetumpka, Panama City, Wewahitchka, Hays
Place, Crossroads, Blakely, Coles, Madison, Quincy Airport,
Shivers Mill, Bunker, Abe Springs, Jena, Five Points, Laconte,
Nixon, Littman, Lakeland, Dawson Municipal A/P, Buck Siding,
Daleville, Boykin, Graves, Jarrott, Hanover, New Hope, Lynn, West
Bainbridge, Buckville, Edison, Steinham Store, Ocilla, Dixie,
Glendale, Milford, De Funiak Springs, Irwinville, Bradfordville,
Metcalf, Santa Rosa Beach, Clarksville, Durham, Elpino, Little
Hope, Abbeville, Georgetown, Pine Park, Cabbage Grove, Nankin,
Massee, Yellow Jacket, Hines, Queensland, Waterloo, Headland
Municipal A/P, Capitola, Dothan, Screamer, Gammage, Moultrie,
Sweetwater, Herod, Suwannee, Geneva, Chipley, Peterson Hill,
Hobby, White City, Sopchoppy, Vicksburg, De Funiak Spring
Airport, Hatcher, Alfords, Babcock, Red Store Crossroads, Walker,
Grooverville, Harding, Palmyra, Odena, Pine Valley, Elmodel Wma,
Bannockburn, Old Town, Donaldsonville A/P, Morgan, Hoggard Mill,
Bethel, Keyton, Pecan, Cluster Springs, Day, Blountstown, Asbury,
Morgan Place, Greggs, Drifton, Riverturn, Red Rock, Chaires
Crossroads, Hartford, Sylvester Airport, Crystal Lake, Iveys
Mill, Arlington, and Econfina
107 AM CDT Fri Aug 9 2024 /207 AM EDT Fri Aug 9 2024/

...HEAT ADVISORY IN EFFECT FROM 10 AM CDT /11 AM EDT/ THIS MORNING 
TO 6 PM CDT /7 PM EDT/ THIS EVENING...

* WHAT...Heat index values up to 112 expected.

* WHERE...Portions of southeast Alabama, Big Bend and Panhandle 
  Florida, and south central and southwest Georgia.

* WHEN...From 10 AM CDT /11 AM EDT/ this morning to 6 PM CDT /7 PM 
  EDT/ this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out of 
the sunshine, and check up on relatives and neighbors.

Take extra precautions if you work or spend time outside. When 
possible reschedule strenuous activities to early morning or 
evening.Know the signs and symptoms of heat exhaustion and heat 
stroke. Wear lightweight and loose fitting clothing when possible.

To reduce risk during outdoor work, the Occupational Safety and 
Health Administration recommends scheduling frequent rest breaks in 
shaded or air conditioned environments. Anyone overcome by heat 
should be moved to a cool and shaded location. Heat stroke is an 
emergency! Call 9 1 1.

&&

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this heat advisory went out at Aug 9, 12:05 AM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 9, 12:05 AM CDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
105 AM EDT Fri Aug 9 2024

...New AVIATION...

.UPDATE...
Issued at 912 PM EDT Thu Aug 8 2024

No significant changes to the previous forecast appear necessary.
Lingering isolated showers and thunderstorms across southwest
Georgia should diminish in the next few hours. For early Friday
morning, some thunderstorm activity could develop along the big
bend coast in association with the land breeze and a weak surface
boundary.

&&

.NEAR TERM...
(Through Friday)
Issued at 315 PM EDT Thu Aug 8 2024

A few showers and thunderstorms are ongoing this afternoon as a weak
shortwave moseys over the region. A few wind gusts in excess of 40
mph are possible within any thunderstorms this afternoon and into
the evening. A strong to severe wind gust cannot be entirely ruled
out, especially as storms approach the eastern Big Bend where RAP
analysis shows DCAPE values over 1000 J/kg. Any activity this
afternoon should wind down near or following sunset.

Another hot day is in the offering again Friday with highs climbing
into the middle to upper 90s. With temperatures a degree or two
lower than today, heat indices should generally top out between 108
to 112 degrees Friday afternoon. A Heat Advisory will be issued at a
later shift to avoid confusion with the ongoing Excessive Heat
Warning for today (Thursday). That said, there is an outside chance,
less than 20 percent, of one or two locations nearing or exceeding
Excessive Heat Warning criteria, or a heat index in excess of 113
degrees, Friday afternoon.

Much of the area is forecast to remain dry Friday afternoon as drier
air aloft filters in from the north. However, a subtle shortwave
embedded within the mean H5 flow may be enough to spark an isolated
shower or storm. Some of the storms may be capable of producing
damaging wind gusts as model soundings from around the area show an
inverted-v profile.

&&

.SHORT TERM...
(Friday night through Saturday night)
Issued at 315 PM EDT Thu Aug 8 2024

A deep upper level low is expected to push a weak frontal system
into our region, late Friday night into Saturday. Guidance
currently favors storm development along the sea breeze and east
of the weak frontal, where moisture and weak lifting mechanism
are greatest. Damaging wind gusts, perhaps strong to severe at
times with the drier air influence, and heavy rain look to be the
primary hazards. In addition to storms, another hot day is on tap.
Highs are expected to be in the mid to upper 90s for much the
region, with the Big Bend being a few degrees lower and in the low
to mid 90s. Heat Index values of 105 to 112 are expected, with a
few localized areas potentially meeting excessive heat warning.
Will need to see how the cloud cover, precip looks, and
temperatures trend before issuing any product this far out.

&&

.LONG TERM...
(Sunday through Wednesday)
Issued at 315 PM EDT Thu Aug 8 2024

Ensemble and cluster analysis shows the upper level trough that
absorbed Debby skirting along the northern Great Lakes Sunday into
Monday. Behind it upper level ridging builds to the west, leaving
us with more zonal flow this period. Then, as we head into the
work week ensembles keep the trough, albeit not as deep, of the
northeast. Upper level ridging from the west builds and then
dominates much of the region as it expands into the Plains and
Upper Midwest. The influence form the ridge is expected to expand
into our region, leaving us with northwest flow for the start of
the work week. Will need to keep an eye on that as it could raise
MCS concerns, but it's too early to pin point anything yet. We can
expect to see typical summer time weather with daily shots of
showers and thunderstorms and high temperatures in the low to mid
90s.

&&

.AVIATION...
(06Z TAFS)
Issued at 104 AM EDT Fri Aug 9 2024

VFR conditions are expected through the period. A few storms will
be possible across the FL Big Bend and far south GA this
afternoon.

&&

.MARINE...
Issued at 315 PM EDT Thu Aug 8 2024

Moderate winds are being observed by surrounding buoys, supporting
gradually improving conditions. Seas will generally remain around
2-3 feet through the end of the work week, before dropping to
around 2 feet by the weekend as winds slowly relax. Winds are
expected to continue to decrease through the beginning of the next
work week to around 5 knots or less, which will lead to tranquil
boating conditions. There will be daily chances showers and
thunderstorms, particularly during the overnight and morning
hours.

&&

.FIRE WEATHER...
Issued at 315 PM EDT Thu Aug 8 2024

Mostly dry conditions are expected through Friday. There is an
outside chance of a few showers and storms across the FL Big Bend
again on Friday. While rain chances will be low, the only fire
weather concerns will be high dispersions along with hot
temperatures with heat indices pushing 105 to 110 degrees.

&&

.HYDROLOGY...
Issued at 315 PM EDT Thu Aug 8 2024

Rivers remain elevated with the Aucilla River at Lamont,
Steinhatchee at US-19, and Valdosta at Skipper Bridge remaining in
minor flood stage for a few days. The Suwannee River is expected to
have some rises and may reach minor flood stage over the weekend or
early next week. Will need to keep an eye on that to see how the
water levels trend. Outside of that, mostly dry weather prevails
through the work week. Chances for showers and storms improve over
the weekend.

Outside of that, the other area of hydrologic concern is Madison
County where more than 12 inches of rain from Hurricane Debby. A
Flood Warning was issued for Madison County until at least Friday
afternoon. Madison County Emergency Management reported rising water
levels in the southeastern portion of the county, just south of
Interstate 10 east of County Road 360, especially in the vicinity of
I-10 and Exit 258. Water levels are likely to continue to rise and
gradually spread to areas south and east across the county as
localized runoff continues. Numerous roads are flooded, along with a
campground near Exit 258 being significantly impacted. Some roads
are already or will soon become impassable. For those that may be
traveling through Madison County, be mindful of road conditions. If
you see a flooded road turn around, don't drown!

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   95  77  94  76 /  30  10  50  10
Panama City   93  80  93  79 /  10  10  40  10
Dothan        96  77  97  75 /  20  10  20  10
Albany        97  77  96  76 /  20  10  30  10
Valdosta      95  77  95  76 /  20  10  50  10
Cross City    93  78  91  77 /  30  10  80  10
Apalachicola  90  80  90  80 /  30  20  60  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for FLZ112-114.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Reese
SHORT TERM...KR
LONG TERM....KR
AVIATION...Merrifield
MARINE...KR
FIRE WEATHER...Reese
HYDROLOGY...KR

In the hours before

Special weather statement, Aug 8, 7:22 PM CDT, 5 hours 45 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
822 PM EDT Thu Aug 8 2024

GAZ128-090100-
Turner GA-
822 PM EDT Thu Aug 8 2024

...A STRONG THUNDERSTORM WILL IMPACT TURNER COUNTY THROUGH 900 PM
EDT...

At 822 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ashburn, moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ashburn, Worth, Sycamore, Coverdale, Hobby, Turner Co Airport,
Dakota, and Inaha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3170 8347 3170 8349 3162 8349 3162 8350
      3160 8350 3160 8365 3157 8365 3156 8366
      3157 8367 3159 8367 3160 8370 3162 8371
      3162 8379 3178 8376 3179 8346
TIME...MOT...LOC 0022Z 278DEG 11KT 3169 8370

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD
Local storm report, Aug 8, 8:00 PM CDT, 5 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
900 PM EDT Thu Aug 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     Tstm Wnd Dmg     4 ENE Sand Hill         31.00N 83.59W
08/08/2024                   Brooks             GA   Dept of Highways

            Tree limbs blocked the right lane of SR-122
            Eastbound at Alderman Road.

&&

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:29 PM CDTRiver Flood WarningTAELafayette, Suwannee5 days
Aug 8, 8:30 PM CDTRiver Flood WarningTAELafayette, Suwannee11 days
Aug 8, 8:32 PM CDTRiver Flood WarningTAEDixie, Gilchrist, Lafayette16 days
Aug 9, 5:36 PM CDTSpecial Weather StatementTAELeon24 min
Aug 9, 6:55 PM CDTSpecial Weather StatementTAELeon35 min
Aug 8, 7:22 PM CDTSpecial Weather StatementTAETurner38 min

Nearby

Heat Advisories in Georgia, 2024Heat Advisories in Florida, 2024Heat Advisories in Alabama, 2024Every heat advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.